New Mexico, 2003

Drought in New Mexico, May 1 to 31, 2003

May 1 to 31, 2003 · NWS ABQ · 22 events in 22 counties and zones

Dry spring weather persisted across most of north and central New Mexico aggravating high forest fire danger. Cibola and Lincoln National Forests saw early implementation of fire use restrictions.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Dry spring weather persisted across most of north and central New Mexico aggravating high forest fire danger. Cibola and Lincoln National Forests saw early implementation of fire use restrictions. Spring runoff met initial irrigation demand but concern remains high that hydrologic resources would not allow a full summer season of normal watering.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 2:00 PM MST, 10 hours earlier.

Area forecast discussion, Apr 30, 2:00 PM MST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED APR 30 2003

WK WNDSHFT INTO NE OVERNIGHT DUE TO CONVECTION TO OUR NORTH MIXED
OUT RAPIDLY THIS MORNING AS WESTERLY WINDS INCREASED. DRY AND CLEAR
TO PARTLY CLOUDY TONIGHT WITH SOME EVENING BREEZES.

WIND SHIFT MAY REACH THE FAR NE CORNER EARLY THURS AND MOVE
SOUTHWARD INTO THE PLAINS THEREAFTER. THE SLIGHT CHANCE FOR
SHWRS/TSTMS NE STILL LOOKS GOOD THURS NIGHT THROUGH FRI NIGHT.

SATURDAY SHOULD BE QUITE WINDY WITH INCRG SWLY WINDS ALF AND SFC LOW
DEPICTED OVER ERN CO. INCRG CHANCE FOR SHOWERS/TSTMS NW PER GOING
FORECAST. TIGHT GRADIENTS PERSIST THROUGH SUNDAY AREAWIDE THOUGH
COOLER AIR SHOULD INHIBIT WINDS SOMEWHAT ON SUNDAY. MOISTURE LOOKS
TO BE MARGINAL AND CURRENT FORECAST COVERS WELL. SUNDAY NIGHT AND
MONDAY CONTINUED WINDY EAST IN WAKE OF DEPARTING SYSTEM. THERE MAY
BE A FEW LINGERING SHOWERS NRN MTNS MON.

ON TUE HIGH PRESS BUILDS DOWN PLAINS WITH A WEAK TROF TO OUR WEST.
SOME POTENTIAL FOR PCPN AS THE ELY GRADIENT STRENGTHENS TUES NIGHT
AND THE TROF MOVS FARTHER E TO NEAR OUR WRN BDR. WED FEATURES THE
MODERATING ELY SFC GRADIENT AND A WLY FLOW ALF WITH ALSO SOME
POTENTIAL FOR PCPN.  THEREAFTER FLOW BECOMES SWLY AS ANOTHER TROF
DROPS INTO GREAT BASIN...GFS QUITE MOIST AND FORECASTING WIDESPREAD
QPF.

ABQ AB 044/075 047/077 050 48000
SAF AB 034/072 038/073 040 480--
TCC BB 046/080 050/080 050 480-2

.ABQ...NONE.
Hazardous weather outlook, Apr 30, 5:00 AM MST, 19 hours before
NMZ001>021-026-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

22 drought. Local standard time, as filed.

Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Chaves County Plains / Chaves Except X Sw

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Chaves County Plains / Chaves Except X Sw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Conchas Lake/Guadalupe / E San Miguel / Guadalupe

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Curry

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Curry forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, De Baca

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
De Baca forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Far Northeast Plains / Union Except X Nw / X Se Colfax

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Guadalupe Mountains of Chaves County / X Sw Chaves

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Harding

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Harding forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lower Rio Grande Valley / Part of C and E Socorro

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Lower Rio Grande Valley / Part of C and E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Quay

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Quay forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Roosevelt

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Roosevelt forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355730, 5355731, 5356019, 5356020, 5356021, 5356022, 5356023, 5356024, 5356025, 5356026, 5356027, 5356028, 5356029, 5356030, 5356031, 5356032, 5356033, 5356034, 5356035, 5356036, 5356037, 5356038.